Few game-changing or revolutionary articles were published in medical toxicology in 2010, but a number of papers were still well worth reading. Several months ago, I discussed one of them: Toby Litovitz's excellent review of pediatric button-battery ingestions. (Pediatrics 2010;125:1168.)
Several case reports this year also suggested that lipid emulsion therapy may be beneficial when treating toxicity from propranolol or amitriptyline. In addition to those important reviews, three other interesting articles appeared over the past year.
Treatment of Patients with Cocaine-induced Arrhythmias: Bringing the Bench to the Bedside
Br J Clin Pharmacol
This excellent review discusses the effects of cocaine that lead to cardiac arrhythmias, and how understanding these mechanisms can help define treatment. Cocaine blocks the fast inward sodium channels, interfering with myocardial depolarization. This prolongs the QRS interval and impairs cardiac contractility, effects exacerbated by acidemia and increased heart rate. An early manifestation of sodium channel blockade on the EKG is right axis shift of the last 40 msec of the QRS complex, producing an R wave in lead aVR. (This finding is similar to that produced by overdose of a tricyclic antidepressant, another sodium channel blocker.)
Patients with a wide-complex tachycardia and signs of acute cocaine toxicity (hypertension, diaphoresis, mydriasis, or agitation) are best treated with oxygenation, benzodiazepines -(midazolam or diazepam), sodium bicarbonate, and rapid cooling, if indicated.
Cocaine also blocks potassium channels, impairing repolarization and prolonging the QT interval. In cases where potassium channels are primarily affected, the QRS interval will not be significantly abnormal. Primary treatment of cocaine-related QT prolongation involves correction of hypokalemia and hypomagnesemia. The author states that his group typically recommends prophylactic magnesium when the corrected QT interval (QT/ÖRR) is greater than 500 msec, a finding associated with risk of torsades des pointes.
Cocaine also causes tachyarrhythmias through increasing levels of circulating catecholamines. Standard supportive care in this situation includes fluids, oxygen, cooling when indicated, and sedation with a benzodiazepine. In all cases of acute cocaine toxicity, beta-blockers will tend to increase blood pressure and coronary vasoconstriction, and are contraindicated.
Colchicine Poisoning: The Dark Side of an Ancient Drug
Finkelstein Y, et al
Colchicine poisoning is the nightmare that every medical toxicologist fears. The drug causes failure of nearly every organ, has a high fatality rate, and has no antidote. Colchicine acts by interfering with function of microtubules, impairing essential processes such as mitosis, cellular secretion, protein synthesis, and myocardial contractility. Even small doses can cause severe toxicity.
The first sign of life-threatening poisoning can be gastrointestinal symptoms: vomiting, diarrhea, and abdominal pain. When I trained, we were taught to treat acute gout attacks by giving small doses of colchicine hourly until pain was manageable or until the onset of gastrointestinal side effects, an approach that never made any sense to me. In this superb and comprehensive review of colchicine pharmacology and toxicology, Finkelstein and colleagues succinctly explain the problem:
“Gastrointestinal manifestations develop frequently and may precede pain relief in up to 91% of patients [with acute gout], limiting enthusiasm for the drug generally, and limiting its dose in many patients. The suggestion to administer colchicine at frequent intervals until gastrointestinal side effects develop is a matter of significant concern, and has led to unintentional death in our experience.”
Exactly right. The authors point out that occult cochicine toxicity presents with a typical toxidrome: GI symptoms, hypotension, lactic acidosis, and prerenal azotemia. The differential diagnosis of this presentation includes gastroenteritis, sepsis, nonsteroidal anti-inflammatory agent poisoning (early), and heavy metal poisoning (late). An indication of colchicine toxicity would be onset of severe bone marrow suppression several days into the illness. This article is thorough, has 113 references, and is a must-read.
Activated Charcoal for Acute Poisoning: One Toxicologist's Journey
J Med Toxicol
Kent Olson, MD, writes that gastric emptying was the standard protocol on all acute overdose patients when he began in medical toxicology in the 1980s. Emesis was induced with syrup of ipecac in awake patients; those with decreased consciousness or who were uncooperative got lavaged.
Now the medical director of the San Francisco Poison Center, Dr. Olson reflects on how his thinking has evolved in three decades since, taking into account recent research and his extensive clinical experience. Although he doesn't come to any absolute conclusions, he seems to support these criteria for administering oral activated charcoal (AC):
- The ingestion is potentially toxic.
- AC is not contraindicated.
- AC absorbs the toxin involved.
- The toxin is most likely still in the gastrointestinal tract at the time AC is given.
- The patient is intubated or is expected to maintain a protected airway.
- The gastrointestinal tract is intact.
- There is no more effective treatment.
Dr. Olson doesn't dwell on this point, but following these criteria would mostly eliminate use of charcoal for GI decontamination. The patient who presents with a potentially severe overdose with a toxin to be absorbed by charcoal and that is not expected to cause decreased mental status or seizures is exceedingly rare. There are few toxins that fit this description — colchicine, hepatotoxic mushrooms, paraquat — but not many others. I wish Dr. Olson had addressed this more directly, but this is still an intelligent, rewarding review of current knowledge about activated charcoal. The full text of this article is available at http://bit.ly/9glurS.
Comments about this article? Write to EMN firstname.lastname@example.org.
Click and Connect!Access the links in this article by reading it onwww.EM-News.com.